Kansas, 2003Damaging Wind in Kansas, October 13, 2003
October 13, 2003 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 13, 7:37 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 13, 7:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT MON OCT 13 2003
.DISCUSSION...
...MESOSCALE CONVECTIVE DISCUSSION...
ISALLOBARIC ANALYSIS INDICATES VERY STRONG PRESSURE RISE/FALL
COUPLET HAS DEVELOPED WITHIN THE PAST 3 HOURS ACROSS SOUTH CENTRAL
KANSAS INTO WRN MO...WITH WIND GUSTS OVER 40 KNOTS NOTED AT SEVERAL
REPORTING STATIONS AROUND WICHITA. AS A RESULT...SURFACE COLD FRONT
CONTINUES TO ACCELERATE EASTWARD...WITH CONVECTIVE LINE QUICKLY
OVERTAKING MUCH WEAKER ACTIVITY ALONG PREFRONTRAL TROUGH...NOW
ENTERING FAR WRN CWA.
00Z KSGF SOUNDING SHOWS SIGNIFICANT MOISTENING OF THE ENTIRE COLUMN
SINCE 12Z...NOT A SURPRISE GIVEN DEGREE OF MOISTURE ADVECTION DURING
THE DAY. HOWEVER...A PRONOUNCED CAPPING INVERSION IS QUITE EVIDENT
AT 840MB...WITH ONLY MARGINAL LAPSE RATES ABOVE SUPPORTING MLCAPES
OF ONLY A FEW HUNDRED J/KG. DESPITE THIS...MODIFICATION OF BOUNDARY
LAYER FOR T/TD NUMBERS IN WARM SECTOR OVER WRN MO/SE KS APPEARS BE
SUFFICIENT FOR STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER.
THEREFORE...INTENSIFICATION TRENDS NOTED RECENTLY OVER SE KS/N
CENTRAL OK WILL LIKELY CONTINUE...ESPECIALLY GIVEN RECENT INCREASE
IN LOW LEVEL FORCING AND APPROACH OF 140KT UPPER JET STREAK.
NEODESHA KANSAS PROFILER SHOWS STRONG UNIDIRECTIONAL DEEP LAYER
SHEAR MORE THAN SUPPORTIVE OF DAMAGING STRAIGHT LINE WIND GUSTS WITH
EMBEDDED BOW SEGMENTS. AS MENTIONED IN PREVIOUS DISCUSSION...
BOUNDARY LAYER FLOW REMAINS BACKED OVER THE OZARKS DUE TO A
COMBINATION OF STRONG PRESSURE FALLS AND TERRAIN INDUCED FLOW. AS A
RESULT...IF SURFACE BASED CONVECTION CAN SUSTAIN ITSELF INTO THE
OZARKS...TORNADIC THREAT CANNOT BE RULED OUT. IT SHOULD BE NOTED
THAT AT LEAST ONE CELL OVER OSAGE COUNTY OK HAS EXHIBITED SUPERCELL
CHARACTERISTICS WITH STRONG DEVIANT MOTION.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
BOOKBINDER
Hazardous weather outlook, Oct 13, 4:56 PM CST, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT MON OCT 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BEGIN TO AFFECT EXTREME SOUTHEAST KANSAS
AND FAR WESTERN MISSOURI BETWEEN 7 AND 8 PM...AND OVERSPREAD THE
REMAINDER OF THE OZARKS REGION THROUGH THE LATE EVENING HOURS.
DISCUSSION:
A STRONG STORM SYSTEM WAS CONTINUING TO STRENGTHEN LATE THIS
AFTERNOON OVER NORTH CENTRAL KANSAS AS VERY STRONG JET STREAM WINDS
WERE PUSHING OVER THE ROCKIES. MEANWHILE...A WARM FRONT WAS SLOWLY
LIFTING NORTHWARD ACROSS WESTERN MISSOURI...WITH CLEARING SKIES AND
INCREASING LOW LEVEL MOISTURE NOTED ACROSS THIS REGION UNDER
BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO QUICKLY INTENSIFY
EARLY THIS EVENING ALONG A PREFRONTAL TROUGH OVER EASTERN KANSAS.
A NUMBER OF THESE STORMS WILL LIKELY BECOME SEVERE AS THEY MOVE
INTO MUCH GREATER INSTABILITY THAT NOW EXISTS OVER SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI. COLD AIR AND VERY STRONG WINDS
ALOFT WILL ALLOW THE STRONGEST STORMS TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS AS THEY ENTER THE OZARKS REGION THIS EVENING.
THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE
EVENING HOURS...ESPECIALLY WEST OF ROUTE 65.
ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
THROUGH 11 PM FOR AREAS ALONG AND WEST OF AN OSCEOLA TO ANDERSON
LINE...INCLUDING JOPLIN...NEVADA...FORT SCOTT AND COLUMBUS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS WESTERN MISSOURI
AND EXTREME SOUTHEAST KANSAS AFTER 7 PM.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
BOOKBINDER
In the hours before
Special weather statement, Oct 13, 4:16 PM CST, 4 hours 29 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-093-101-140400-
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON OCT 13 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 937...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARTON...CEDAR...JASPER...MCDONALD...NEWTON...ST. CLAIR AND VERNON.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.
&&
A WARM FRONT WAS SLOWLY LIFTING NORTHEAST ACROSS FAR WESTERN
MISSOURI LATE THIS AFTERNOON. SKIES HAD BECOME PARTLY TO MOSTLY
SUNNY ACROSS THE WATCH AREA...WITH DEWPOINTS RISING STEADILY UNDER
BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN
APPROACHING COLD FRONT IN THE NEXT ONE TO THREE HOURS...AND REACH
WESTERN PORTIONS OF THE WATCH AREA BETWEEN 7 AND 8 PM. SOME OF THE
STORMS MAY BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS OF 60 TO 70 MPH.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
BOOKBINDER
Thunderstorm Wind, Cherokee
- When
- October 13, 8:45 PM CST
- Where
- Cherokee County, Columbus
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -94.833
Law enforcement officials observed a few trees downed from thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, October 13 to 27, 2003$22 million · 6 events
- Damaging Winds in Kansas, October 13, 200359 kt wind · 5 events
- Damaging Winds in Kansas, October 13, 200352 kt wind · 2 events
- Flash Flood in Texas, October 13, 20031 event
- Flash Flood in Texas, October 13, 20031 event
- Waterspout in South Atlantic Coastal Waters, October 13, 20031 event
- Funnel Cloud in Florida, October 13, 20031 event
- Damaging Wind in Colorado, October 13, 200355 kt wind · 1 event
- Hail in Missouri, October 13, 20030.75 in hail · 1 event
- Damaging Wind in Missouri, October 13, 200360 kt wind · 1 event
- Damaging Wind in Missouri, October 13, 200360 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5335980.